Transient-evoked otoacoustic emissions in children after cisplatin chemotherapy

G. C. Allen, C. Tiu, K. Koike, A. K. Ritchey, M. Kurs-Lasky, M. K. Wax

Research output: Contribution to journalArticle

43 Scopus citations

Abstract

Little is known about cisplatin ototoxicity in pediatric patients. Measurement of otoacoustic emissions is a rapid, reproducible, objective method of evaluating hearing. We examined whether transient-evoked otoacoustic emissions in pediatric patients exposed to cisplatin in the past correlated with audiographic findings. Twelve patients were entered info the study (mean age at treatment 7.8 years, mean cumulative dose 442.5 mg/mm2, mean 7.1 doses). Hearing at 3000 Hz was preserved in 82.6% of patients. In the higher frequencies significant sensorineural hearing loss was noted: 43.5% at 4 kHz; 81.0% at 6 kHz; and 90.5% at 8 kHz. Transient-evoked otoacoustic emissions were measurable in 11 of 12 patients. Middle ear disease accounted for abnormal otoacoustic emission seen in three patients (1 with effusion, 2 with significant negative middle ear pressure). When the middle ear was normal, a statistically significant correlation was seen between the transient-evoked otoacaustic emissions reproducibility and pure- tone threshold (correlation coefficient = -0.69, p = 0.008). Increased hearing loss was also associated with young age at first dose of cisplatin (p = 0.044), high umber of chemotherapy cycles (p = 0.042), and high cumulative dose (p = 0.042).

Original languageEnglish (US)
Pages (from-to)584-588
Number of pages5
JournalOtolaryngology - Head and Neck Surgery
Volume118
Issue number5
DOIs
StatePublished - Jan 1 1998

ASJC Scopus subject areas

  • Surgery
  • Otorhinolaryngology

Fingerprint Dive into the research topics of 'Transient-evoked otoacoustic emissions in children after cisplatin chemotherapy'. Together they form a unique fingerprint.

  • Cite this